Texas, 2017

Flash Flooding and Hail in Texas, May 21, 2017

May 21, 2017 · NWS CRP · 16 events in 1 county or zone

Scattered thunderstorms developed over northeast Mexico during the afternoon of the 21st as an upper level disturbance moved across northern Mexico. An intense thunderstorm moved across the Rio Grande into the city of Laredo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms developed over northeast Mexico during the afternoon of the 21st as an upper level disturbance moved across northern Mexico. An intense thunderstorm moved across the Rio Grande into the city of Laredo. Extensive wind damage occurred in the northern parts of Laredo from 80 to 95 mph wind gusts. Five homes were destroyed while around 50 single family and multi-family homes received major damage. Minor damage occurred to around 150 single family and multi-family homes. Major damage occurred to five businesses. Hail from golf ball to baseball size inflicted damage to roofs and cars across the city. After heavy rainfall with this storm, a second storm early in the evening produced heavy rainfall that led to flash flooding in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 3:07 PM CST, 20 minutes earlier.

Area forecast discussion, May 21, 3:07 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
407 PM CDT Sun May 21 2017

.SHORT TERM (Tonight through Monday Night)...

Severe convection possible this evening mainly over the WRN CWA
owing to high CAPE values/vertical shear. The ECMWF/NAM/GFS
deterministic runs predict that the frontal boundary will remain
quasi-stationary over the CWA/MSA through Monday. Select NAM
deterministic soundings predict PWAT values 2SD above normal
Monday. The deterministic runs predict weak disturbances to move
across the CWA/MSA during the period. However, the GFS predicts
the upper jet streak to shift north Monday with RFQ
region/subsidence over the CWA. Nevertheless, the combination of
copious moisture, surface forcing, and instability should
contribute to additional scattered/numerous convection over the
CWA/MSA Tonight/Monday. Expected thermodynamic conditions/quasi-
stationary boundary favorable for heavy rainfall/efficient
rainfall production Monday, especially over the ERN CWA. Yet will
not issue FFA at this time given high FFG values. Will defer to
mid shift to consider FFA based in part on total amount/coverage
of rainfall that occurs during the next 6-12 hours. Monday
Night...expect convection to be confined to the ERN CWA/MSA given
predicted east shift in region of surface convergence associated
with the dissipating boundary/developing surface trough.

&&

.LONG TERM (Tuesday through Sunday)...

Moisture begins to back off on Tuesday, as the main mid level low
continues to lift farther northeast early in the morning with the
embedded short wave overhead moving farther east. But sufficient
moisture and instability remains with a weak cap to allow for
scattered showers and thunderstorms to continue through Tuesday,
with greatest chances across the Victoria Crossroads, Northern
Coastal Bend, and the Gulf waters. A second short wave helps bring a
front down late Tuesday night into Wednesday. As this front moves
down, moisture once again pools along the boundary so have trended
higher POPs farther south and west toward the southern Brush Country
with drying beginning to develop across the north.

Models continue to show much drier conditions developing by
Wednesday and lingering through much of the week. There is not much
in the way of cooler temperatures, other than daytime highs briefly
reaching in the mid 80s for Wednesday, and overnight lows dropping
into the mid to upper 60s Tuesday and Wednesday nights. Moisture
slowly returns late in the week. Long term models currently vary on
amount of moisture return so for now, will maintain at least 10 POPs
for Saturday/Sunday as this remains far out in time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  84  72  87  67  /  50  70  40  30  20
Victoria          72  82  68  85  62  /  60  80  50  40  20
Laredo            72  86  71  91  68  /  70  40  20  30  40
Alice             73  85  70  90  66  /  60  70  30  30  20
Rockport          76  81  73  84  69  /  50  70  50  40  20
Cotulla           70  84  68  89  64  /  80  50  20  30  30
Kingsville        75  86  71  90  67  /  60  70  30  30  30
Navy Corpus       77  81  74  85  71  /  50  70  40  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, May 21, 4:09 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CDT Sun May 21 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
509 AM CDT Sun May 21 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight across South Texas. There is a slight risk of severe
thunderstorms across the Rio Grande Plains and a marginal risk
across the remainder of South Texas. Damaging wind and large hail
will be the primary threat with tornadoes a lower threat.

Heavy rainfall with localized minor flooding will be possible
today and tonight, mainly across interior portions of South
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday through Tuesday night.
Although a few strong storms are possible on Monday, producing hail
and gusty winds, the main concern will be locally heavy rainfall and
possible flooding. The main concern for flooding will be over the
Victoria Crossroads region and coastal counties, with flooding more
isolated farther west. Non severe thunderstorms are possible on
Tuesday and Tuesday evening.

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Monday.

TE/GW

In the hours before

Special weather statement, May 21, 1:19 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
219 PM CDT SUN MAY 21 2017

TXZ239-211945-
Webb-
219 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM IS AFFECTING NORTH CENTRAL WEBB COUNTY...

At 218 PM CDT, a strong thunderstorm was located 13 miles south of
Gilson Groves, or 29 miles west of Encinal, moving north at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of north central Webb
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9965 2800 9975 2802 9989 2820 9989
TIME...MOT...LOC 1918Z 197DEG 22KT 2808 9984

TJC
Special weather statement, May 21, 2:04 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT SUN MAY 21 2017

TXZ239-212045-
Webb-
304 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 303 PM CDT, a strong thunderstorm was located 12 miles northwest
of Columbia Bridge, or 31 miles northwest of Laredo, moving northeast
at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Las Tiendas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2810 9982 2787 9954 2773 9977 2773 9979
      2774 9980 2778 9982 2776 9982 2776 9984
      2779 9985 2780 9988 2784 9988 2788 9991
      2790 9989 2793 9993
TIME...MOT...LOC 2003Z 223DEG 18KT 2778 9992

TJC
Special weather statement, May 21, 3:18 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
418 PM CDT SUN MAY 21 2017

TXZ231-232-212145-
Live Oak-Bee-
418 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVE OAK AND
NORTHWESTERN BEE COUNTIES...

At 418 PM CDT, a strong thunderstorm was located over Esseville, or
near Campbellton, moving north at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pawnee, Nell, Whitsett and Esseville.

LAT...LON 2869 9801 2870 9795 2861 9790 2843 9829
      2862 9833 2879 9810
TIME...MOT...LOC 2118Z 179DEG 20KT 2868 9824

TJC

The radar

The Corpus Christi radar (KCRP), 197 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Webb

When
May 21, 3:27 PM CST to 3:44 PM CST
Where
Webb County, 2.04 mi SSE of (Lrd)laredo Intl Arp to 2.9 mi ESE of (Lrd)laredo Intl Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
27.595, -99.502

Spotters reported street signs, brick fence posts, and power lines blown down across the northern part of Laredo.

Thunderstorm Wind, Webb

When
May 21, 3:28 PM CST to 3:44 PM CST
Where
Webb County, 1.36 mi S of (Lrd)laredo Intl Arp to 1.68 mi N of Laredo
Measured
83 kt (96 mph) estimated gust
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
27.600, -99.517

Damage survey in connection with a severe thunderstorm revealed straight-line wind damage along a line around 5 miles in length and 1 mile in width across northwest Laredo. The damage was from west of the intersection of Interstate 69W and Mines Road to the intersection of east Del Mar Boulevard and McPherson Road. Damage was widespread through this area with numerous large tree limbs snapped, shingle damage to homes, dozens of utility poles bent or broken. The most significant damage occurred at the U.S. Customs facility near World Trade Bridge #3 and to homes in the Villas San Agustin neighborhood. At the U.S. Customs facility, several tractor trailers were overturned, and extensive damage occurred to the metal roof of this facility with several air conditioners blown off. Wind gusts were estimated to be between 80 and 95 mph. The World Trade Bridge was closed to commercial cargo traffic for nearly a week. Within the Villas San Agustin subdivision, 4 new homes that were under construction, slid off their foundations and collapsed. Debris from these properties impacted several nearby homes causing extensive damage. Numerous homes in this subdivision lost shingles. Laredo Fire Station #9, located near Interstate 69 and Mines Road, lost its metal roof. Farther southeast, in the Dominion Del Mar, Terra Hills, and Northview subdivisions, numerous large tree limbs were broken, utility poles were bent or broken and a cement wall under construction at the Laredo Fire Department was toppled.

Hail, Webb

When
May 21, 3:44 PM CST to 3:48 PM CST
Where
Webb County, 3.39 mi N of Laredo Link Arpt
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
27.479, -99.471

Half dollar sized hail occurred in south central Laredo reported through social media.

Hail, Webb

When
May 21, 3:44 PM CST to 3:51 PM CST
Where
Webb County, 2.77 mi SE of Laredo Afb
Measured
1.75 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
27.500, -99.440

Storm chaser reported golf ball sized hail on the east side of Laredo.

Hail, Webb

When
May 21, 3:48 PM CST to 3:50 PM CST
Where
Webb County, 2.77 mi SE of Laredo Afb
Measured
1.5 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
27.500, -99.440

Storm chaser reported half dollar sized hail in southeast Laredo.

Thunderstorm Wind, Webb

When
May 21, 3:55 PM CST
Where
Webb County, 0.53 mi E of Laredo
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
27.551, -99.461

Laredo International Airport AWOS measured a gust to 51 knots.

Hail, Webb

When
May 21, 3:55 PM CST to 4:05 PM CST
Where
Webb County, 4.9 mi W of Pescadito
Measured
2.5 in hail
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
27.500, -99.350

Storm chaser reported tennis ball sized hail east of Laredo.

Thunderstorm Wind, Webb

When
May 21, 3:56 PM CST to 4:03 PM CST
Where
Webb County, 4.53 mi SSE of Lake Casa Blanca
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
27.510, -99.390

Storm chaser estimated wind gusts to 70 mph east of Laredo.

Thunderstorm Wind, Webb

When
May 21, 3:58 PM CST
Where
Webb County, 2.77 mi SE of Laredo Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
27.500, -99.440

Storm chaser estimated 60 mph wind gusts on the southeast side of Laredo.

Flash Flood, Webb

When
May 21, 4:01 PM CST to 4:15 PM CST
Where
Webb County, 1.51 mi NNW of Laredo to 0.81 mi S of (Lrd)laredo Intl Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
27.570, -99.480

Cars were half submerged under water in parts of Laredo. Report was received through social media.

Hail, Webb

When
May 21, 4:04 PM CST to 4:07 PM CST
Where
Webb County, 0.61 mi W of Laredo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
27.550, -99.480

Ham radio operator reported quarter sized hail at the Laredo International Airport.

Thunderstorm Wind, Webb

When
May 21, 4:05 PM CST
Where
Webb County, 2.77 mi SE of Laredo Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
27.500, -99.440

Storm chaser estimated wind gusts to 70 mph.

Thunderstorm Wind, Webb

When
May 21, 4:15 PM CST
Where
Webb County, 0.61 mi W of Laredo
Measured
50 kt (58 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
27.550, -99.480

Fourteen year old boy was electrocuted after picking up a live power line that was downed in the storm.

Hail, Webb

When
May 21, 4:25 PM CST to 4:35 PM CST
Where
Webb County, 4.22 mi WNW of Aguilares
Measured
2.75 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
27.480, -99.160

Storm chaser reported baseball sized hail near Highway 359 west of Aguilares.

Thunderstorm Wind, Webb

When
May 21, 6:42 PM CST
Where
Webb County, 1.84 mi E of Laredo Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.530, -99.440

Spotter estimated 70 mph winds 3 miles east of Laredo.

Flash Flood, Webb

When
May 21, 6:55 PM CST to 7:20 PM CST
Where
Webb County, 1.41 mi ESE of Laredo to 3.97 mi NNW of Lake Casa Blanca
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.540, -99.450

Storm spotter reported many roads were impassable across the city of Laredo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Webb2017-05-2114MaleOutside/Open AreasIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698213, 698319, 698219, 698223, 698231, 698225, 698253, 698248, 698236, 698243, 698259, 698256, 698272, 698278, 698289, 698300.